Oklahoma, 2008

Tornado and Hail in Oklahoma, March 31, 2008

March 31, 2008 · NWS SHV · 4 events in 1 county or zone

Severe thunderstorms developed along and ahead of an approaching cold front across the middle Red River valley of northeast Texas, southeast Oklahoma as well as southwest Arkansas during the afternoon and evening hours of March 31st. damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms developed along and ahead of an approaching cold front across the middle Red River valley of northeast Texas, southeast Oklahoma as well as southwest Arkansas during the afternoon and evening hours of March 31st. These storms developed in an very unstable atmosphere and produced large hail...damaging wind gusts. Isolated tornadoes were reported across McCurtain County, Oklahoma late in the evening. The hail was large enough to break out automobile and home windows across the city of Texarkana, Texas close to midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 6:27 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 31, 6:27 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
727 PM CDT MON MAR 31 2008

.DISCUSSION...

HAVE UPDATED TO EXPAND THE LAKE WIND ADVISORY TO 9 PM
CDT...INCLUDE THE TORNADO WATCH FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS UNTIL 1 AM CDT...AND CONTINUE
THE FLASH FLOOD WATCH FOR MUCH OF THE FOUR STATE REGION EXCEPT
FOR THE FAR EAST ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  73  54  68 /  80  40  20  10
MLU  63  73  55  69 /  90  50  20  10
DEQ  58  65  49  62 /  80  20  20  50
TXK  61  67  50  64 /  80  30  20  20
ELD  62  67  49  67 /  90  40  20  20
TYR  62  72  55  70 /  60  20  20  10
GGG  62  74  54  69 /  80  20  20  10
LFK  66  81  60  78 /  60  30  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     AND MILLER.

     FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...AND SEVIER.

LA...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CLAIBORNE...DE
     SOTO...NATCHITOCHES...RED RIVER...SABINE LA...AND WEBSTER.

OK...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

     LAKE WIND ADVISORY UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     MCCURTAIN.

TX...FLASH FLOOD WATCH UNTIL 5 AM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
     SMITH...TITUS...UPSHUR...AND WOOD.

     LAKE WIND ADVISORY UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RED
     RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
     SMITH...TITUS...UPSHUR...AND WOOD.

&&

06
Hazardous weather outlook, Mar 31, 11:00 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON MAR 31 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...AND
ADJACENT AREAS OF SOUTHWEST ARKANSAS...GENERALLY ALONG AND NORTH
OF INTERSTATE 30. ACROSS THE REMAINDER OF THE FOUR STATE REGION...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING.

THE PRIMARY SEVERE WEATHER RISK WILL BE HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER. HOWEVER...DAMAGING WINDS IN
EXCESS OF 60 MILES AN HOUR AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

HEAVY RAINFALL PRODUCING THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND TONIGHT...WEST OF A PRESCOTT ARKANSAS TO NATCHITOCHES
LOUISIANA LINE...WHERE A FLASH FLOOD WATCH REMAINS IN EFFECT. EAST
OF THIS LINE...THE HEAVY RAINFALL MAY RESULT IN THE PONDING OF
WATER ON AREA ROADWAYS AND OTHER LOW LYING AREAS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS SOUTHEAST
OKLAHOMA AND NORTH TEXAS...AHEAD OF A STORM SYSTEM MOVING ACROSS
THE SOUTHERN PLAINS. GIVEN THE AMOUNT OF AVAILABLE INSTABILITY...
AND AMPLE WIND SHEAR...SOME OF THESE STORMS MAY BECOME SEVERE.
GIVEN THE COLD TEMPERATURES ALOFT...LARGE HAIL AND DAMAGING WINDS
APPEAR TO BE THE MAIN RISKS FROM ANY SEVERE STORMS.

THE THUNDERSTORMS ARE EXPECTED TO FORM INTO A SQUALL LINE TOWARD
SUNSET...AND MOVE EAST ACROSS THE FOUR STATE REGION TONIGHT.
AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY RISKS WITH
ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A RISK OF STRONG TO SEVERE THUNDERSTORMS AGAIN THURSDAY
AS ANOTHER STORM SYSTEM MOVES TOWARD THE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Mar 31, 2:23 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
323 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      4 SE SAN AUGUSTINE      31.49N 94.06W
03/30/2008                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            *** 1 FATAL *** CAR SWEPT INTO WATER OFF TEXAS HWY 21.

&&

03

The radar

The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Tornado, McCurtain

When
March 31, 6:31 PM CST to 6:41 PM CST
Where
McCurtain County, 6.07 mi NNE of Slim to 7.14 mi SSE of Alikchi
Rating
EF1
Path length
4.92 mi
Path width
450 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.156, -95.047

An EF1 tornado with winds of 100-110 mph snapped and uprooted numerous trees 19 miles northwest of Broken Bow, Oklahoma on Hwy. 3. Two homes along Hwy. 3 also sustained minor damage as the tornado crossed Hwy. 3. The tornado trekked mainly through forest land in a wildlife refuge area and snapped or uprooted many pines and hardwoods.

Hail, McCurtain

When
March 31, 7:25 PM CST
Where
McCurtain County, Hochatown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.200, -94.670

Hail, McCurtain

When
March 31, 8:59 PM CST
Where
McCurtain County, 0.57 mi E of Idabel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.900, -94.820

Hail, McCurtain

When
March 31, 9:20 PM CST
Where
McCurtain County, 2.07 mi S of Kullituklo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.820, -94.720

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85472, 87560, 87561, 87562.